UpToDate
Official reprint from UpToDate®
www.uptodate.com ©2017 UpToDate, Inc. and/or its affiliates. All Rights Reserved.

Medline ® Abstract for Reference 90

of 'Fluoropyrimidine-associated cardiotoxicity: Incidence, clinical manifestations, mechanisms, and management'

90
TI
Acute coronary syndrome associated with continuous 5-Fluorouracil infusion in a patient with metastatic colorectal cancer-a case report with a discussion on this clinical dilemma.
AU
Paiva CE, Paiva BS, Garita R, Michelin OC, Okoshi K
SO
J Gastrointest Cancer. 2009;40(3-4):133-7.
 
INTRODUCTION: 5-Fluorouracil (5-FU) is considered to be the backbone of colorectal cancer (CRC) systemic therapy since the great majority of recommended regimens include its administration. A clinical picture consisting of chest pain, sometimes cardiac enzyme elevation, electrocardiogram abnormalities consistent with myocardial ischemia, and normal coronary angiogram associated with 5-FU administration have been infrequently reported. The clinical dilemma is: which chemotherapy regimen should we use in CRC patients with a previous acute coronary syndrome (ACS) associated with 5-FU?
CASE REPORT: We describe the case of a 55-year-old otherwise healthy woman with metastatic colon adenocarcinoma who presented an ACS probably secondary to arterial vasospasm while receiving continuous intravenous 5-FU infusion (mFOLFOX6 regimen). After the ACS, the patient was treated with raltitrexate plus oxaliplatin (TOMOX) and subsequently with irinotecan plus cetuximab with no other cardiac event.
CONCLUSION: The risk of cardiotoxicity associated with 5-FU is low but real. The probable mechanism is arterial vasospasm, as suggested by our case report. Both the use of the TOMOX regimen and irinotecan plus cetuximab seems to be safe regimens to be considered in this clinical scenario.
AD
Oncological and Hemato-Oncological Center, São Paulo State University, Botucatu, São Paulo, Brazil. caredupai@gmail.com
PMID